Higher congruences between newforms and Eisenstein series of squarefree level
Catherine M. Hsu
Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 2, p. 503-525

Let p5 be prime. For elliptic modular forms of weight 2 and level Γ 0 (N) where N>6 is squarefree, we bound the depth of Eisenstein congruences modulo p (from below) by a generalized Bernoulli number with correction factors and show how this depth detects the local non-principality of the Eisenstein ideal. We then use admissibility results of Ribet and Yoo to give an infinite class of examples where the Eisenstein ideal is not locally principal. Lastly, we illustrate these results with explicit computations and give an interesting commutative algebra application related to Hilbert–Samuel multiplicities.

Soit p5 un nombre premier. Pour les formes modulaires elliptiques de poids 2 et de niveau Γ 0 (N),N>6 est sans facteurs carrés, nous donnons une minoration de la profondeur des congruences d’Eisenstein modulo p en fonction d’un nombre de Bernoulli généralisé et de certains facteurs de correction, et montrons que cette profondeur détecte la non principalité locale de l’idéal d’Eisenstein. Nous utilisons ensuite les résultats d’admissibilité de Ribet et Yoo pour donner une infinité d’exemples où l’idéal d’Eisenstein n’est pas localement principal. Finalement, nous illustrons ces résultats par des calculs explicites et en donnons une application intéressante aux multiplicités de Hilbert–Samuel.

Received : 2018-12-03
Accepted : 2019-07-15
Published online : 2019-10-29
DOI : https://doi.org/10.5802/jtnb.1092
Classification:  11F33
Keywords: Congruences between modular forms, Eisentein ideal
@article{JTNB_2019__31_2_503_0,
     author = {Catherine M. Hsu},
     title = {Higher congruences between newforms and Eisenstein series of squarefree level},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {31},
     number = {2},
     year = {2019},
     pages = {503-525},
     doi = {10.5802/jtnb.1092},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/item/JTNB_2019__31_2_503_0}
}
Hsu, Catherine M. Higher congruences between newforms and Eisenstein series of squarefree level. Journal de Théorie des Nombres de Bordeaux, Volume 31 (2019) no. 2, pp. 503-525. doi : 10.5802/jtnb.1092. https://jtnb.centre-mersenne.org/item/JTNB_2019__31_2_503_0/

[1] Tobias Berger; Krzysztof Klosin Modularity of residual Galois extensions and the Eisenstein ideal (to appear in Trans. Am. Math. Soc.) | Article

[2] Tobias Berger; Krzysztof Klosin On deformation rings of residually reducible Galois representations and R=T theorems, Math. Ann., Tome 355 (2013) no. 2, pp. 481-518 | Article | MR 3010137 | Zbl 1292.11065

[3] Tobias Berger; Krzysztof Klosin; Kenneth Kramer On higher congruences between automorphic forms, Math. Res. Lett., Tome 21 (2014) no. 1, pp. 71-82 | Article | MR 3247039 | Zbl 1367.11050

[4] Wieb Bosma; John Cannon; Catherine Playoust The Magma algebra system. I. The user language, J. Symb. Comput., Tome 24 (1997) no. 3-4, pp. 235-265 | Article | MR 1484478 | Zbl 0898.68039

[5] Frank Calegari; Matthew Emerton On the ramification of Hecke algebras at Eisenstein primes, Invent. Math., Tome 160 (2005) no. 1, pp. 97-144 | Article | MR 2129709 | Zbl 1145.11314

[6] Imin Chen; Ian Kiming; Jonas B. Rasmussen On congruences mod𝔭 m between eigenforms and their attached Galois representations, J. Number Theory, Tome 130 (2010), pp. 608-619 | Article | MR 2584844 | Zbl 1129.11072

[7] Henri Darmon; Fred Diamond; Richard Taylor Fermat’s last theorem, Current developments in mathematics (1995), International Press. (1995), pp. 1-107 | Zbl 0877.11035

[8] Fred Diamond; John Im Modular forms and modular curves, Seminar on Fermat’s last theorem (Toronto, 1993–1994), American Mathematical Society (CMS Conference Proceedings) Tome 17 (1993), p. 1993-1994 | Zbl 0853.11032

[9] David Eisenbud Commutative algebra: with a view toward algebraic geometry, Springer, Graduate Texts in Mathematics, Tome 150 (1995) | Zbl 0819.13001

[10] Kimball Martin The Jacquet–Langlands correspondence, Eisenstein congruences, and integral L-values in weight 2, Math. Res. Lett., Tome 24 (2017) no. 6, pp. 1775-1795 | Article | MR 3762695 | Zbl 06900924

[11] Barry Mazur Modular curves and the Eisenstein ideal, Publ. Math., Inst. Hautes Étud. Sci., Tome 47 (1977), pp. 33-186 | Article | Zbl 0394.14008

[12] Barry Mazur; Andrew Wiles Class fields of abelian extensions of , Invent. Math., Tome 76 (1984), pp. 179-330 | Article | MR 742853 | Zbl 0545.12005

[13] Toshitsune Miyake Modular forms, Springer, Springer Monographs in Mathematics (2006) | MR 2194815 | Zbl 1159.11014

[14] Bartosz Naskręcki On higher congruences between cusp forms and Eisenstein series, Computations with modular forms (Heidelberg, 2011), Springer (Contributions in Mathematical and Computational Sciences) Tome 6 (2014), pp. 257-277 | Article | MR 3381456 | Zbl 1355.11043

[15] Masami Ohta Eisenstein ideals and the rational torsion subgroups of modular Jacobian varieties II, Tokyo J. Math., Tome 37 (2014) no. 2, pp. 273-318 | Article | MR 3304683 | Zbl 1332.11061

[16] Christopher M. Skinner; Andrew Wiles Ordinary representations and modular forms, Proc. Natl. Acad. Sci. USA, Tome 94 (1997) no. 20, pp. 10520-10527 | Article | MR 1471466 | Zbl 0924.11044

[17] Preston Wake; Carl Wang-Erickson The rank of Mazur’s Eisenstein ideal (2017) (to appear in Duke Math. J.)

[18] Preston Wake; Carl Wang-Erickson The Eisenstein ideal with squarefree level (2018) (https://arxiv.org/abs/1804.06400)

[19] Hwajong Yoo The index of an Eisenstein ideal and multiplicity one, Math. Z., Tome 282 (2016) no. 3-4, pp. 1097-1116 | MR 3473658 | Zbl 1338.11057

[20] Hwajong Yoo Non-optimal levels of a reducible mod modular representation, Trans. Am. Math. Soc., Tome 371 (2019) no. 6, pp. 3805-3830 | MR 3917209 | Zbl 07031935